Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 16, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 20, 2001, 4:32 PM EDT for Orange County, New York. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 2001, 4:32 PM EDT (20:32 UTC)
- Expired
- Jun 20, 2001, 5:15 PM EDT
- In force
- 43 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Orange County, NY
The radar
The Albany radar (KENX), 133 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:50 PM EDT | Thunderstorm Wind 52 E | Rio, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -423 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 202032 SVROKX NYC071-202115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 432 PM EDT WED JUN 20 2001 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ORANGE COUNTY IN SOUTHEAST NEW YORK * UNTIL 515 PM EDT * AT 426 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHWEST OF PORT JERVIS...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 3 MILES NORTH OF PORT JERVIS AT 435 PM EDT 5 MILES SOUTH OF OTISVILLE AT 450 PM EDT 6 MILES NORTH OF UNIONVILLE AT 455 PM EDT 5 MILES SOUTH OF MIDDLETOWN AT 505 PM EDT 3 MILES NORTHWEST OF FLORIDA...5 MILES SOUTHWEST OF GOSHEN AT 515 PM EDT $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK. LAT...LON 4155 7483 4138 7489 4123 7441 4148 7429
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 20, 3:00 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 300 PM EDT WED JUN 20 2001 SVR WX WATCH ISSUED FOR OR/PUTNAM CO NY AND INTERIOR SOUTHERN CT THROUGH THIS EVE. PLENTY OF LOW LEVEL MOISTURE AND INSTABILITY PRESENT...AND NOW FORCING MECHANISM IN THE FORM OF WK SHORTWAVE MOVING ACROSS PA TAPPING INTO THIS AVAILABLE ENERGY. THINK MAIN TSTSM THREAT WILL CONTINUE INTO EARLY TONIGHT...THEN DIMINISH AS SHORTWAVE PASSES TO OUR N AND E. HOWEVER...WITH FRONT SAGGING S INTO FA...WL KEEP CHC OF SHOWERS THROUGHOUT TNT. FOR THU...FRONT SAGS S INTO FA...THEN STALLS. WK SHORTWAVE ENERGY STILL MOVES ACROSS...ESP N PORTIONS...SO WL KEEP SHOWER AND TSTM THREAT THROUGH THU. SPC INDICATES AREA IN SLIGHT RISK...WL NOT ENHANCE WORDING FOR NOW...AS LOW LEVEL STABILITY WITH DEVELOPING ONSHORE FLOW MAY MITIGATE THREAT...ESP NYC AND COAST. AS TROUGH SHARPENS ACROSS GREAT LAKES THU NIGHT...HGTS BEGIN TO BUILD IN W ATLTC OCEAN IN RESPONSE...AND SHOULD FORCE FRONT BACK TO THE N OF CWA. WITH ABUNDANT LL MOISTURE IN PLACE...AND INCREASING INSTABILITY...THINK CHC OF SHOWERS THROUGH FRI SHOULD PREVAIL. HOWEVER...THINK BEST THREAT WILL LIE ACROSS N AND W PORTIONS OF CWA...CLOSER TO FRONTAL BOUNDARY AND WK SHORTWAVES PASSING BY. FRI MAY ACTUALLY BE RAIN FREE IN A LARGE PORTION OF CWA...JUST WARM AND HUMID...WITH SOME AM LOW CLOUDS AND FOG TO DEAL WITH...AND THEN ISOLATED TO SCATTERED PM CONVECTION MAINLY ACROSS INTERIOR SECTIONS. DID NOTE WK LO ON AVN MODEL DEVELOPING NEAR DELMARVA THU NIGHT AND MOVING NEAR LI ON FRI...BUT BELIEVE THIS IS SPURIOUS...POSSIBLY DUE TO CONVECTIVE FEEDBACK FROM CURRENT TSTMS OFF NC COAST. THEREFORE...DO NOT ANTICIPATE WIDESPREAD RAIN/TSTMS ON FRI. FRONT CRAWLS TO COAST FROM W FRI NIGHT AND SAT...BUT WITH SUCH STRONG UPPER RIDGE IN W ATLTC...THINK FRONT WILL EITHER STALL OR EVEN WASH OUT SAT INTO SUN NEAR THE COAST. WITH THIS IN MIND...AND NOTING NEW AVN WAVE DEVELOPMENT ON FRONT...WL KEEP SHOWER THREAT LINGERING INTO WEEKEND. ON WATERS...NOTING 15 TO 20 KT WINDS ON AREA WATERS...WL START WINDS 15 TO 20 KT...THEN DEC AS NIGHT PROGRESSES TO 10 TO 15 KT. THEREAFTER...AS FRONT SAGS S THROUGH AREA...WINDS GO TO NE TOWARD AM. SEAS GENERALLY 2 TO 3 FT TONIGHT...DECREASING TO 2 FT OR LESS THEREAFTER AS WINDS DIMINISH AND BECOME NE. .OKX...SVR TSTM WATCH 457 FOR NY67-68 AND CT05>12. KL
In the hours before
Special weather statement, Jun 20, 10:43 AM EDT, 5 hours 49 minutes before
CTZ005>008-NJZ002>004-NYZ067>071-202200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1043 AM EDT WED JUN 20 2001 A COLD FRONT WILL APPROACH THE TRI-STATE REGION FROM THE NORTH LATE THIS AFTERNOON...STALLING OUT JUST NORTH OF THE METROPOLITAN AREA TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT AS IT DRIFTS OUR WAY LATE TODAY THROUGH THIS EVENING. THE STORM PREDICTION CENTER HAS PLACED PASSAIC AND BERGEN COUNTIES OF NEW JERSEY...ORANGE...PUTNAM...ROCKLAND AND WESTCHESTER COUNTIES OF NEW YORK AND THE NORTHERN PORTIONS OF FAIRFIELD...NEW HAVEN...MIDDLESEX AND NEW LONDON COUNTIES OF CONNECTICUT WITHIN THE SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS. THIS MEANS THAT SOME OF THESE STORMS MIGHT PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. SOME OF THESE STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING. IF YOU HAVE OUTDOOR PLANS FOR LATE TODAY OR THIS EVENING...STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/OKX
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 6:42 PM EDT | Severe Thunderstorm Warning | OKX | Putnam, Westchester | 48 min |
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.